Thunderstorm Wind, Montgomery
- When
- July 19, 9:20 PM EST
- Where
- Montgomery County, 0.34 mi ESE of Kemp Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.028, -77.014
Multiple large oak trees were down.
A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area. The forcing from the boundary front combined with the instability to trigger thunderstorms. Stronger shear from the upper-level trough caused some thunderstorms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 8:38 PM EST, 42 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Baltimore MD/Washington DC 938 PM EDT Tue Jul 19 2016 .SYNOPSIS... A cold front will move south of the area tonight. High pressure will build overhead for Wednesday and Thursday. High pressure over the Atlantic will control the weather pattern for Friday through Sunday. A cold front may impact the area early next week. && .NEAR TERM /THROUGH WEDNESDAY/... A few showers and even a t-storm will still be possible through about midnight with passage of a cdfnt. Earth Networks Lightning Detection picking up some lightning over Montgomery county between Germantown and Gaithersburg and confirmed by a NWS employee. Overnight, expecting skies to clear. Nice day tomorrow relatively speaking before heat wave begins. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... High pressure will remain over the region for Wednesday through Wednesday night...bringing dry and seasonably warm conditions along with lower humidity. The high will shift offshore Thursday and a return flow will develop. Humidity will begin to increase during this time. A popup shower or thunderstorm cannot be ruled out over the Potomac Highlands into central Virginia during the afternoon and evening hours...especially over the higher terrain. Thursday night will turn out warm and humid as high pressure settles off to the south and east. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The return and amplification of heat and humidity will be the main story for the end of the week and into the weekend. Much of the time period will feature northwest flow aloft with warming temperatures and a gradual return in humidity. Core of large upper ridge will be centered over the central US with the Northeastern US/Mid Atlantic on the periphery with largely west/northwest flow. With this type of pattern would expect a risk of some showers/thunderstorms with daytime instability and potential MCS's moving along the periphery of the ridge. Expecting widespread 90s for high temperatures Friday through Monday. Humidity should be initially tempered in the westerly flow, but as northwest flow weakens Sunday and possibly turns southwest ahead of an approaching front, will see humidity values rise. Thus the combination of heat/humidity will likely lead to heat index values in excess of 100F, and heat headlines may be necessary. The most oppressive days currently appear to be Saturday and Sunday. As frontal system approaches Monday, will see the chances for synoptically driven showers/thunderstorms increase. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Remainder of tonight, prob too low for any mention of t-storms. Patchy fog around KCHO where some rain fell today. Generally VFR expected from Friday and through the weekend. A few showers/thunderstorms are possible which may bring a brief period of sub-IFR conditions. Patchy fog also possible during overnights, but coverage not likely to be widespread. && .MARINE... A cold front will slowly drop through the waters today into tonight. A few showers and thunderstorms are possible mainly across the Tidal Potomac and lower Chesapeake Bay. Thunderstorms will be capable of producing locally gusty winds. A pressure surge will develop behind the cold front late tonight into early Wednesday. Winds may approach SCA criteria for a brief period during this time. However...the pressure surge will be weak so confidence was too low for an SCA headline at this point. High pressure will remain over the waters Wednesday through Wednesday night before moving offshore Thursday. A return southerly flow will develop for Thursday into Thursday night. Mostly sub-SCA conditions expected for the end of the week and weekend, however brief intervals of gusts up to around 20 knots are possible. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...HAS NEAR TERM...LFR SHORT TERM...HAS LONG TERM...MSE AVIATION...MSE/LFR MARINE...MSE/LFR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 604 PM EDT TUE JUL 19 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202215- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 604 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-202215- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 604 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NW CROZET 38.09N 78.73W
07/19/2016 E0.88 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604515
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 NW CROZET 38.12N 78.75W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604516
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 3 NNW CROZET 38.10N 78.72W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604517
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 NNE GREENWOOD 38.08N 78.76W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604518
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 NNW YANCEY MILLS 38.07N 78.74W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604519
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 2 ENE GREENWOOD 38.07N 78.74W
07/19/2016 E0.75 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1604520
JACKSONThe Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple large oak trees were down.
Quarter sized hail was reported.
Numerous trees were down in near Chevy Chase.
Two large trees were down at the intersection of River Road and Goldsboro Road.
Multiple trees were down near Bethesda.
A tree was down on Woodyard Road at Sherwood Drive.
Trees were down near the intersection of Hunting Creek Road and Huntingtown Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646418, 646417, 646419, 646420, 646421, 646434, 646435.